Alert archive / Alabama / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 189, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 1, 2009, 7:41 PM CDT for 4 counties in Alabama. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 1, 2009, 7:41 PM CDT (00:41 UTC)
- Expired
- May 1, 2009, 8:30 PM CDT
- In force
- 49 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Calhoun County, AL, Cherokee County, AL, Cleburne County, AL, Etowah County, AL
The radar
The Northeast Alabama radar (KHTX), 117 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.7 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 220 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 1254 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 6:45 PM CDT, 56 minutes earlier.
Area forecast discussion, May 1, 6:45 PM CDT, 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 645 PM CDT FRI MAY 1 2009 .UPDATE...AVIATION DISCUSSION. && .DISCUSSION... THE CONVECTIVE SYSTEM OVER NORTHEAST ALABAMA HAS FINALLY DIMINISHED AND EXITED THE STATE THIS AFTERNOON. ANOTHER MESOSCALE SYSTEM IS CURRENTLY ONGOING IN CENTRAL TENNESSEE AND HAS BEEN SHOWING SOME PROPAGATION TOWARDS THE SOUTH AS NEW STORMS DEVELOP ON THE OUTFLOW. TEMPERATURES THIS AFTERNOON ARE RANGING FROM THE RAIN COOLED 60S IN THE NORTHEAST TO THE LOWER AND MID 80S IN THE SOUTH. SCATTERED DIURNAL SHOWERS HAVE DEVELOPED IN THE WARMER AREAS AND SHOULD BE ONGOING UNTIL SUNSET. A FRONTAL BOUNDARY WILL REMAIN OFF TO THE NORTH AND WEST OF ALABAMA THROUGH THE WEEKEND. UPPER FLOW WILL REMAIN ZONAL THROUGH SATURDAY KEEPING THE MAIN FOCUS OF SHOWERS AND THUNDERSTORMS NORTH OF THE AREA. ONLY CONCERN WOULD BE DEVELOPING MESOSCALE CONVECTIVE SYSTEMS PUSHING AN OUTFLOW INTO THE AREA...AFFECTING PRIMARILY THE NORTHERN COUNTIES. SOME ADDITIONAL DIURNAL ACTIVITY WOULD ALSO BE POSSIBLE IN THE SOUTH. BIGGEST CHANGE TO THE FORECAST WILL BE SUNDAY NIGHT THROUGH THE EARLY PART OF NEXT WEEK. THE 12Z MODELS HAVE BECOME MORE ROBUST WITH THE APPROACHING SHORTWAVE SUNDAY EVENING. BY MONDAY MORNING THE FRONTAL BOUNDARY THAT HAD BEEN STALLED TO OUR NORTH WILL BEGIN PUSHING INTO WEST CENTRAL ALABAMA. SHOWERS AND THUNDERSTORMS SHOULD BE NUMEROUS ACROSS THE NORTHWESTERN HALF OF THE STATE BY NOON MONDAY. CONFIDENCE DROPS ON WHEN THE FRONT WILL PUSH THROUGH...IF IT PUSHES THROUGH AT ALL. THERE IS A CHANCE THE FRONT COULD GET HUNG UP OVER SOUTH-CENTRAL OR SOUTHEAST ALABAMA AND EVENTUALLY WASH OUT BY MID WEEK. THIS DUE TO THE RIDGING OFF THE SOUTHEAST COAST REMAINING STRONG ENOUGH TO DEFLECT THE SHORTWAVE NORTHEAST AND PREVENT THE FRONT FROM PUSHING THROUGH. AS A RESULT SCATTERED SHOWERS AND THUNDERSTORMS WOULD REMAIN IN THE FORECAST UNTIL ANOTHER SHORTWAVE CLEARS THE AREA LATE IN THE WEEK. TEMPERATURES THROUGH THE FORECAST WILL BE NEAR 80 IN THE AFTERNOONS AND LOW TO MID 60S AT NIGHT. DEPENDING ON THE AMOUNT OF CLOUD COVER AND SHOWER ACTIVITY MONDAY...MANY AREAS MAY REMAIN IN THE 70S FOR AFTERNOON HIGHS ON THAT DAY. && .AVIATION...00Z TAF DISCUSSION. QUITE A BIT OF THUNDERSTORM ACTIVITY OCCURRING ACROSS NORTHERN ALABAMA THIS EVENING. HOWEVER...MOST OF THIS ACTIVITY WILL REMAIN AWAY FROM OUR NORTHERN TAF SITES WITH THE EXCEPTION OF ANB WHERE STORMS COULD APPROACH ITS VICINITY. THE ONLY PROBLEM EXPECTED TONIGHT ACROSS ALL SITES WILL BE LOW CLOUDS. THEY ARE EXPECTED TO DEVELOP AT AROUND 10Z AND REMAIN AS LATE AS 17Z. BY 18Z...MOST AREAS SHOULD BE BACK TO VFR CONDITIONS. 10/ARM && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, May 1, 1:00 PM CDT, 6 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 100 PM CDT FRI MAY 1 2009 ALZ011>015-017>050-021130- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 100 PM CDT FRI MAY 1 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED THUNDERSTORMS...CAPABLE OF PRODUCING FREQUENT LIGHTNING...SMALL HAIL...AND WIND GUSTS OVER 30 MPH...WILL BE POSSIBLE OVER NORTHWEST AND NORTHEAST ALABAMA THROUGH 8 PM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SEVERE THUNDERSTORMS WILL BE POSSIBLE ON MONDAY. THE MAIN THREAT SHOULD BE LARGE HAIL AND DAMAGING WINDS. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT ANTICIPATED AT THIS TIME. 03
In the hours before
Special weather statement, May 1, 6:37 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 637 PM CDT FRI MAY 1 2009 ALZ017-018-020015- BLOUNT-ETOWAH- 637 PM CDT FRI MAY 1 2009 ...SIGNIFICANT WEATHER ALERT FOR BLOUNT AND ETOWAH COUNTIES UNTIL 715 PM CDT... AT 635 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST OF TABOR ROAD TO STRAWBERRY...OR ALONG A LINE EXTENDING FROM 15 MILES EAST OF BOAZ TO 8 MILES SOUTH OF ARAB...MOVING EAST-SOUTHEAST AT 30 MPH. PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... STRAWBERRY. BROOKSVILLE. SARDIS CITY. SNEAD. WILSONIA. WALNUT GROVE. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. KSL
Special weather statement, May 1, 7:15 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 715 PM CDT FRI MAY 1 2009 ALZ017-020100- BLOUNT- 715 PM CDT FRI MAY 1 2009 ...SIGNIFICANT WEATHER ALERT FOR BLOUNT COUNTY UNTIL 800 PM CDT... AT 714 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR STRAWBERRY...OR 6 MILES SOUTH OF ARAB...MOVING EAST AT 25 MPH. PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... STRAWBERRY. BROOKSVILLE. SUSAN MOORE. MCLARTY. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. KSL
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 7:11 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee, Etowah | 49 min |
| May 2, 2:28 PM CDT | Tornado Warning | BMX | Lamar, Marion | 47 min |
| May 2, 3:08 PM CDT | Tornado Warning | BMX | Lamar, Marion | 40 min |
| May 2, 3:38 PM CDT | Severe Thunderstorm Warning | BMX | Lamar, Marion | 52 min |
| May 2, 3:47 PM CDT | Severe Thunderstorm Warning | BMX | Marion, Winston | 43 min |
| May 2, 4:12 PM CDT | Tornado Warning | BMX | Marion, Winston | 30 min |
| May 2, 4:20 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar | 55 min |
| May 2, 4:31 PM CDT | Tornado Warning | BMX | Fayette, Lamar | 59 min |
| May 2, 5:02 PM CDT | Tornado Warning | BMX | Lamar | 28 min |
| May 2, 5:17 PM CDT | Tornado Warning | BMX | Fayette | 58 min |
| May 2, 5:23 PM CDT | Tornado Warning | BMX | Fayette, Lamar | 67 min |
| May 2, 5:33 PM CDT | Severe Thunderstorm Warning | BMX | Walker, Winston | 42 min |
| May 2, 6:02 PM CDT | Tornado Warning | BMX | Fayette, Tuscaloosa, Walker | 58 min |
| May 2, 6:51 PM CDT | Tornado Warning | BMX | Fayette, Tuscaloosa, Walker | 54 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.